Wyoming, 2021

High Wind in Wyoming, January 4, 2021

January 4, 2021 · NWS CYS · 1 event in 1 county or zone

A three and a half hour period of high winds were measured along Interstate 25 at the Wyoming Department of Transportation Sensor at Bordeaux with a peak wind gust measuring 65 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A three and a half hour period of high winds were measured along Interstate 25 at the Wyoming Department of Transportation Sensor at Bordeaux with a peak wind gust measuring 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 4, 4:56 AM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Jan 4, 4:56 AM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
456 AM MST Mon Jan 4 2021

.SHORT TERM...(Today - Tuesday Night)
Issued at 353 AM MST Mon Jan 4 2021

WYDOT observations continue to indicate winds of 35 to 45 MPH with
occasional gusts approaching 60 MPH near Arlington. 850 mb CAG-CPR
gradients remain around 55-60 meters early this morning, which may
support elevated wind speeds through at least 15z. Given that 700-
800 millibar flow changes very little over the next several hours,
a High Wind Warning was posted for the Arlington/Elk Mountain area
in an earlier update. This will be valid until 11 AM MST, when the
GFS finally shows CAG-CPR gradients falling under 50 meters. Would
not be surprised to see occasional 55-60 MPH gusts persist through
the afternoon, so this may be a challenge for the day shift, along
with the continued threat of blowing snow & low visibilities.

In general, upper-level ridging will contribute to a relative lull
in strong winds for most areas today along w/ little to no chances
for precipitation through this evening. Low-level gradients should
tighten again after 00z as pressure falls spread across eastern MT
into the western Dakotas in advance of the next significant short-
wave tracking across the Pacific Northwest today. Expect Arlington
to see a return to 60+ MPH gusts as early as 00z as 850 mb CAG-CPR
gradients climb above 60 meters overnight through late Tuesday. We
have chased the current Warning with a High Wind Watch for the 2nd
event, valid from 5 PM tonight until 11 PM MST Tuesday. Winds will
spread into the central & southern Laramie Range by 12z Tuesday as
the trough axis shifts eastward, enhancing subsidence & tightening
MSLP gradients along the spine of the Laramie Range. Flow aloft is
looking a bit modest at only 45 to 50 knots, but given strong low-
level gradients there is certainly potential for some gusts around
60 MPH. Definitely not the slam dunk we saw on Sunday though. Have
issued a High Wind Watch for the remaining wind corridors starting
at 09z Tuesday. Forecast soundings suggest enough low-level mixing
and downward omega to warrant a High Wind Watch including the city
of Cheyenne as well, but we should definitely note that the models
have trended a bit lower with winds in the 700-800 mb layer, which
definitely decreases overall confidence even for the typical wind-
prone areas.

Scattered snow showers may also create some problems across south-
east Wyoming on Tuesday afternoon as stronger forcing arrives with
the aforementioned shortwave. The highest chances for snow showers
will be focused west of the Laramie Range where low-level moisture
profiles will be considerably better than areas further east. Also
our northern zones with forcing along the cold front. We will have
to watch out for visibility issues in falling/blowing snow w/ this
setup. Snow squalls are also possible during the afternoon on Tues
with strong low-level frontogenesis, weak near-surface instability
and deep unidirectional flow averaging 35 to 45 knots. The biggest
question right now is whether we will be dealing with more showers
or perhaps a more widespread area of snow. Regardless, there could
definitely be some areas of enhanced precipitation rates. Mountain
areas could easily see 5-10 inches of snow with this wave, with up
to a foot possible over the higher peaks. Per collaboration w/ WFO
GJT, have issued Winter Weather Advisories for the Snowys & Sierra
Madres starting at 06z tonight. Could make the argument for Winter
Storm Warnings with wind gusts up to 50 MPH, so will definitely be
passing this on to the day crew for evaluation. Both snow and wind
should gradually come to an end on Tuesday night.

.LONG TERM...(Wednesday - Sunday)
Issued at 353 AM MST Mon Jan 4 2021

A quiet start to the extended forecast period w/ general upper-lvl
ridging favored by the GFS/ECMWF for Wednesday & Thursday. Another
mid-level disturbance is progged to sweep across the region Friday
and Saturday, likely bringing some chances for precipitation along
w/ another round of strong winds for the wind prone areas of south
east Wyoming. The pattern becomes a bit more muddled on Saturday &
Sunday, but unsettled conditions are favored beneath fast & active
northwesterly flow aloft. Winds will continue, as is quite typical
for a La Nina year.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 456 AM MST Mon Jan 4 2021

Blustery winds expected across the western WY terminals today have
begun shifting to the west to southwest. Some high levels clouds
expected to remain for most terminals while conditions should remain
at VFR. Stronger winds will ramp up late tonight between KLAR and
KCYS to warrant inclusion of LLWS for KLAR tonight.

&&

.FIRE WEATHER...
Issued at 353 AM MST Mon Jan 4 2021

No fire weather concerns. Despite windy conditions over some parts
of the region, minimum humidity values will be well outside of our
critical thresholds & fuels for the majority of zones do not favor
large fire growth at this time.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 11 PM this evening to 5 PM MST
     Tuesday for WYZ112-114.

     High Wind Warning until 11 AM MST this morning for WYZ110.

     High Wind Watch from this afternoon through Tuesday evening for
     WYZ110.

     High Wind Watch from late tonight through Tuesday evening for
     WYZ106-116-117.

     High Wind Watch from Tuesday morning through Tuesday evening for
     WYZ118.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...CLH
AVIATION...WM
FIRE WEATHER...CLH
Hazardous weather outlook, Jan 4, 6:33 AM MST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
633 AM MST Mon Jan 4 2021

WYZ106-107-116>118-051345-
Central Laramie Range and Southwest Platte County-
East Platte County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
633 AM MST Mon Jan 4 2021

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Winds are expected to increase over the wind prone areas of
southeast Wyoming late tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong winds are possible over the central and southern Laramie
Range, as well as the adjacent high plains on Tuesday. High Wind
Watches are in effect.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-051345-
North Snowy Range Foothills-
633 AM MST Mon Jan 4 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Periods of strong winds with gusts up to 60 MPH will be possible
near Arlington early this morning. After a brief lull, a second
round of strong winds will begin after 5 PM MST. A High Wind
Warning is in effect this morning.

Areas of blowing snow will continue to result in periods of low
visibility and slick road conditions.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

High winds are expected to continue through Tuesday evening. A
High Wind Watch is in effect.

Scattered snow showers are expected for areas west of the Laramie
Range on Tuesday morning and afternoon. A few snow squalls are
possible, leading to localized areas of very low visibility in
falling and blowing snow.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts or significant
weather to the National Weather Service in Cheyenne.

WYZ112-114-051345-
Sierra Madre Range-Snowy Range-
633 AM MST Mon Jan 4 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Mountain snow is expected to begin developing late tonight. An
inch or two of accumulation is possible overnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Moderate to heavy mountain snow and blowing snow is expected in
the Snowy and Sierra Madre ranges on Tuesday. Mountain travel will
be difficult and outdoor recreation could be life threatening to
those caught unprepared for severe winter conditions.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts or significant
weather to the National Weather Service in Cheyenne.

WYZ103>105-109-111-113-115-051345-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
633 AM MST Mon Jan 4 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered snow showers are expected for areas west of the Laramie
Range on Tuesday morning and afternoon. A few snow squalls are
possible, leading to localized areas of very low visibility in
falling and blowing snow.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts or significant
weather to the National Weather Service in Cheyenne.

WYZ101-102-051345-
Converse County Lower Elevations-Niobrara County-
633 AM MST Mon Jan 4 2021

This hazardous weather outlook is for portions of east central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A few snow showers are possible on Tuesday.

.Spotter information statement...

Spotter activation is not anticipated.

CLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 4, 9:22 AM MST to 12:56 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929888.